Arkansas, 2012

Hail and Damaging Wind in Arkansas, September 26, 2012

September 26, 2012 · NWS TSA · 4 events in 1 county or zone

Scattered thunderstorms developed along a weak surface low pressure trough across northern Oklahoma and southern Missouri during the evening hours of the 26th. One of these storms became supercellular as it moved southeastward into Benton County, producing large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed along a weak surface low pressure trough across northern Oklahoma and southern Missouri during the evening hours of the 26th. One of these storms became supercellular as it moved southeastward into Benton County, producing large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 26, 5:14 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 26, 5:14 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
614 PM CDT WED SEP 26 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... SPORADIC THUNDERSTORM ACTIVITY ONGOING ACROSS
THE AREA THIS AFTERNOON IS EXPECTED TO CONTINUE THIS EVENING.
CONVECTIVE DEVELOPMENT IS POSSIBLE AT ANY TAF SITE THROUGHOUT THE
24 HOUR FORECAST PERIOD. HIGH WINDS... HEAVY RAINFALL...AND
RAPIDLY DECREASING VISIBILITY WILL BE POSSIBLE WITH HEAVIER
STORMS.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT WED SEP 26 2012/

DISCUSSION...
EARLY MORNING THUNDERSTORMS HAVE GENERATED A WEST
TO EAST BOUNDARY THROUGH THE MIDDLE OF THE FORECAST
AREA NEAR INTERSTATE 40. THIS WILL BE THE FOCUS FOR
THUNDERSTORMS TONIGHT. EXPECT AREAS NORTH OF THAT
BOUNDARY TO FILL IN WITH WIDESPREAD PRECIP OVERNIGHT.

THURSDAY THROUGH FRIDAY FEATURE RIPPLES OF ENERGY
ACTING ON THE FRONTAL BOUNDARY. A REAL GOOD SHOT OF
RAIN FOR PLACES NORTH OF INTERSTATE 40. FRIDAY NIGHT
INTO SATURDAY BOUNDARY AND PRECIP SETTLES ON SOUTH
OF THE RED RIVER. DRY SATURDAY NIGHT ON WELL INTO
NEXT WEEK.
GW

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, Sep 26, 4:13 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
513 PM CDT WED SEP 26 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
513 PM CDT WED SEP 26 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
ONGOING STRONG TO SEVERE THUNDERSTORMS IN MCINTOSH AND PITTSBURG
COUNTIES ARE WEAKENING QUICKLY AND WILL LIKELY BE BELOW SEVERE
LIMITS BY SUNSET. VERY HEAVY RAINFALL FROM THESE STORMS MAY RESULT
IN A CONTINUED FLASH FLOOD THREAT INTO EARLY THIS EVENING.

ADDITIONAL THUNDERSTORMS MAY FORM THIS EVENING...MAINLY ACROSS
NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS...AND THERE WILL BE
A LIMITED HAIL THREAT WITH THESE STORMS IF THEY DO INDEED DEVELOP.

MORE WIDESPREAD THUNDERSTORMS WILL SPREAD INTO EASTERN OKLAHOMA
FROM THE WEST LATER TONIGHT AND MAY REACH NORTHWEST ARKANSAS
TOWARDS MORNING. A LIMITED SEVERE WEATHER THREAT WILL ALSO EXIST
WITH THESE STORMS...ALTHOUGH HEAVY RAINFALL WILL BE THE BIGGER
CONCERN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A FRONTAL BOUNDARY WILL GRADUALLY SHIFT SOUTH ACROSS THE AREA THE
NEXT COUPLE DAYS WITH PERIODIC CHANCES OF SHOWERS AND
THUNDERSTORMS. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED DURING
THIS TIME...HOWEVER HEAVY RAINFALL WILL BE POSSIBLE AS REPEATED
ROUNDS OF STORMS MAY AFFECT A PARTICULAR AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Sep 26, 5:44 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
644 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             3 N GROVE               36.64N 94.77W
09/26/2012  E2.00 INCH       DELAWARE           OK   PUBLIC

            PICTURES RECEIVED OF GOLFBALL AND HEN EGG HAIL.

&&

SAA
Local storm report, Sep 26, 6:04 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
704 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             4 NW HANNA              35.25N 95.94W
09/26/2012  E1.00 INCH       MCINTOSH           OK   EMERGENCY MNGR

            QUARTER SIZE HAIL OBSERVED AT HWY 9 AND THE INDIAN NATION
            TURNPIKE.

0329 PM     HAIL             5 NE HANNA              35.26N 95.83W
09/26/2012  E1.25 INCH       MCINTOSH           OK   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTING HALF DOLLAR HAIL ON HWY 9 2
            EAST OF SH 52. RELAYED THROUGH EM.

0406 PM     TSTM WND GST     CROWDER                 35.12N 95.67W
09/26/2012  E80.00 MPH       PITTSBURG          OK   STORM CHASER

            STORM CHASER ESTIMATED 80 MPH WINDS. RELYAED BY MEDIA.

0406 PM     HAIL             CROWDER                 35.12N 95.67W
09/26/2012  E1.75 INCH       PITTSBURG          OK   STORM CHASER

            STORM CHASER REPORTED QUARTER SIZE HAIL WITH OCCASIONAL
            GOLF BALL HAIL. RELAYED BY MEDIA.

0451 PM     FLASH FLOOD      CROWDER                 35.12N 95.67W
09/26/2012                   PITTSBURG          OK   EMERGENCY MNGR

            WIDESPREAD FLOODING REPORTED IN CROWDER.

0503 PM     FLASH FLOOD      4 NW HANNA              35.25N 95.94W
09/26/2012                   MCINTOSH           OK   EMERGENCY MNGR

            FLOODING OF STATE HIGHWAY BETWEEN HANNA AND THE INDIAN
            NATION TURNPIKE. TOWN OF HANNA WITHOUT POWER.

&&

SAA
Special weather statement, Sep 26, 6:17 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
717 PM CDT WED SEP 26 2012

OKZ058-270100-
OTTAWA OK-
717 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     SOUTHERN OTTAWA

AT 718 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF FAIRLAND...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...FAIRLAND AND TIFF CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3667 9461 3666 9478 3667 9479 3668 9496
      3673 9497 3681 9461
TIME...MOT...LOC 0018Z 265DEG 18KT 3668 9488
Local storm report, Sep 26, 6:56 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
756 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             5 W TIFF CITY           36.67N 94.71W
09/26/2012  E1.25 INCH       OTTAWA             OK   FIRE DEPT/RESCUE

            HALF DOLLAR SIZE HAIL LASTED ABOUT 3 MIN AND THE
            SENECA-CAYUGA DEPT OF PUBLIC SAFETY.

&&

JDS
Special weather statement, Sep 26, 6:57 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
757 PM CDT WED SEP 26 2012

OKZ065-066-270130-
OKFUSKEE OK-OKMULGEE OK-
757 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     EASTERN OKFUSKEE

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

AT 757 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF PHAROAH...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WILSON...CLEARVIEW...PHAROAH...
HENRYETTA...BRYANT...DEWAR AND SCHULTER.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3556 9595 3537 9593 3538 9620 3552 9623
TIME...MOT...LOC 0057Z 267DEG 20KT 3546 9613
Special weather statement, Sep 26, 7:22 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
822 PM CDT WED SEP 26 2012

OKZ070-071-270200-
MCINTOSH OK-MUSKOGEE OK-
822 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN MCINTOSH

IN EAST CENTRAL OKLAHOMA
     CENTRAL MUSKOGEE

AT 822 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
RENTIESVILLE...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CHECOTAH...RENTIESVILLE...COUNCIL
HILL...WARNER...OKTAHA...KEEFETON...WAINWRIGHT...BRAGGS...WEBBERS
FALLS AND GREENLEAF STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3567 9514 3544 9512 3544 9565 3562 9566
TIME...MOT...LOC 0122Z 267DEG 27KT 3554 9555

The radar

The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
September 26, 7:58 PM CST
Where
Benton County, 0.22 mi WNW of Hiwasse
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.432, -94.333

Hail, Benton

When
September 26, 7:59 PM CST
Where
Benton County, 5 mi E of Hiwasse
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.430, -94.240

Thunderstorm Wind, Benton

When
September 26, 7:59 PM CST
Where
Benton County, 5 mi E of Hiwasse
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.430, -94.240

A storm spotter estimated thunderstorm winds of 65 mph.

Hail, Benton

When
September 26, 8:15 PM CST to 8:17 PM CST
Where
Benton County, 0.57 mi ENE of Bentonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.372, -94.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413846, 413847, 413848, 413849.